Alert archive / Georgia / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 12, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 18, 2013, 8:37 PM EDT for Burke County, Georgia. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 18, 2013, 8:37 PM EDT (00:37 UTC)
- Expired
- Mar 18, 2013, 9:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Burke County, GA
The radar
The Charleston,SC radar (KCLX), 110 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 8:58 PM EDT | TSTM WND DMG | 9 Se Vidette, GA | BURKE COUNTY SHERIFFS OFFICE REPORTED TREES DOWN AT BYNE SUNSHINE RD. AND ROSIER RD. |
| Mar 18, 9:00 PM EDT | TSTM WND DMG | 1 N Vidette, GA | BURKE COUNTY DISPATCH REPORTED MULTIPLE TREES DOWN ON HIGHWAY 305 NEAR VIDETTE. |
| Mar 18, 9:01 PM EDT | TORNADO | 10 N Herndon, GA | AN EF1 TORNADO TOUCHED DOWN ABOUT 12 MILES SOUTHWEST OF WAYNESBORO TAKING DOWN TREES, SEVERELY DAMAGING FIELD IRRIGATION SYSTEMS, AND DESTROYING CATTLE BARNS AND HEAVY EQUIPMENT BUILDINGS AT SEVERAL LOCATIONS. |
| Mar 18, 9:06 PM EDT | TSTM WND DMG | 5 Ssw Waynesboro, GA | BURKE COUNTY EMERGENCY MANAGER REPORTED NUMEROUS TREES DOWN NEAR HERNDON ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 18, 7:29 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
829
WUUS52 KCAE 190037
SVRCAE
GAC033-190115-
/O.NEW.KCAE.SV.W.0012.130319T0037Z-130319T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
837 PM EDT MON MAR 18 2013
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BURKE COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 915 PM EDT
* AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 23
MILES SOUTHWEST OF WAYNESBORO...AND MOVING NORTHEAST AT 25 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WAYNESBORO
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
TUESDAY MORNING FOR EAST CENTRAL GEORGIA.
&&
LAT...LON 3283 8232 3293 8228 3303 8229 3312 8229
3323 8224 3326 8218 3325 8212 3323 8210
3324 8206 3322 8184 3303 8159 3292 8194
3291 8208 3286 8213 3282 8228
TIME...MOT...LOC 0036Z 235DEG 32KT 3293 8229
$$
TTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 8:18 PM EDT, 19 minutes earlier.
Area forecast discussion, Mar 18, 8:18 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 818 PM EDT MON MAR 18 2013 .SYNOPSIS... A WEAK WARM FRONT ACROSS THE FORECAST AREA WILL CONTINUE MOVING NORTHWARD OVERNIGHT AS A COLD FRONT WILL APPROACHES FROM THE WEST. THIS WILL SPREAD SHOWERS AND A FEW THUNDERSTORMS ACROSS THE REGION. THE COLD FRONT WILL MOVE THROUGH EARLY TUESDAY MORNING WITH WEAK HIGH PRESSURE BUILDING IN THROUGH WEDNESDAY. A SERIES OF LOW PRESSURE WAVES WILL PROVIDE A CHANCE OF PRECIPITATION FRIDAY THROUGH SUNDAY. && .NEAR TERM /THROUGH TUESDAY/... TONIGHT...THE WEDGE ACROSS THE REGION IS EXPECTED TO BREAK UP THIS EVENING AND A WARM FRONT WILL MOVE NORTHWARD. THE CSRA MAY SEE SOME STRONG THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF THE CSRA THROUGH 2 AM THIS MORNING. SHOWERS AND A FEW THUNDERSTORMS ARE MOVING EAST INTO THE CAE CWA FROM THE WEST AND WILL CONTINUE THROUGH ABOUT 1 OR 2 AM...THEN WEAKEN AND MOVE EASTWARD. THE FRONT WILL MOVE THROUGH TUESDAY MORNING WITH JUST A CHANCE OF SHOWERS. THEN...DRIER AIR WITH HIGH PRESSURE BUILDS OVER THE REGION. HIGHS ARE IN THE LOWER 70S. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... THE MAIN FRONT WILL MOVE THROUGH TUESDAY MORNING. IT APPEARS PRECIP WITH THE MAIN FRONT WILL BE LIMITED. THE BETTER COOL AIR ADVECTION WILL NOT COMMENCE UNTIL LATE TUE/TUE NT...SO STILL FAIRLY WARM MAX TEMPS EXPECTED TUE...COOLER WED. WEAK HIGH PRESSURE BEHIND THE FRONT WILL BUILD IN THROUGH TUE NT. AN UPPER LEVEL DISTURBANCE AND WEAK REINFORCING FRONT WILL MOVE THROUGH WEDNESDAY...WITH SOME MID AND HIGH LEVEL CLOUDINESS POSSIBLE. && .LONG TERM /THURSDAY THROUGH MONDAY/... HPC CONTINUES TO PREFER A BLEND OF OPERATIONAL ECMWF AND EC ENSEMBLE MEAN. SOME DIFFERENCES REMAIN IN GFS AND ECMWF SOLUTIONS...THOUGH BOTH ARE GENERALLY SIMILAR IN INDICATING CUTOFF UPPER LOW OVER E CANADA...SHIFTING SLOWLY EAST ACROSS NEW ENG/CANADIAN MARITIMES AND EVENTUALLY OFFSHORE...WITH A GENERALLY ZONAL UPPER FLOW OVER THE SRN TIER OF STATES. WEAK SURFACE HIGH PRESSURE BUILDS IN BEHIND THE WEAK FRONT WED NT/THU. IT APPEARS THAT A SERIES OF UPPER DISTURBANCES WILL LEAD TO A SERIES OF SURFACE WAVES THAT TRACK GENERALLY JUST TO OUR SOUTH FRIDAY THROUGH SUNDAY. THERE ARE POSSIBILITIES OF WEDGINESS DEVELOPING OVER OUR REGION. DUE TO UNCERTAINTY...WONT TRY TO GET TOO DETAILED WITH SPECIFICS AT THIS POINT. BUT THERE APPEARS TO BE A PREMISE FOR CHANCE POPS AND BELOW AVG TEMPS. ACCEPTED HPC GUIDANCE. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... RAPIDLY DETERIORATING CONDITIONS OVER THE NEXT COUPLE OF HOURS AS A LINE OF SHOWERS AND THUNDERSTORMS MOVES INTO THE TAF SITES. WARM FRONT CURRENTLY ACROSS THE AREA WILL CONTINUE MOVING NORTHWARD OVERNIGHT AS A COLD FRONT MOVES IN FROM THE WEST. SHOWERS AND THUNDERSTORMS HAVE MOVED ACROSS THE CENTRAL GULF STATES AND WILL MOVE INTO AGS/DNL OVER THE NEXT HOUR OR SO...THEN INTO CAE/CUB AND OGB. EXPECT THE BEST CHANCE OF THUNDER IN AGS/DNL WHERE THE STORMS HAVE BEEN BETTER ORGANIZED...WITH THE STRONGEST CELLS REMAINING JUST SOUTH OF AGS/DNL. CHANCE OF THUNDER WILL DIMINISH BY 05Z WITH SHOWERS LINGERING THROUGH THE EARLY MORNING HOURS. EXPECT MVFR CONDITIONS THROUGH MID MORNING WHEN THE COLD FRONT WILL PUSH TOWARD THE COAST AND DRIER AIR WILL BEGIN MOVING INTO THE AREA. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED TUESDAY NIGHT THROUGH SATURDAY. && .FIRE WEATHER... SOME FIRE WEATHER CONCERNS FOR TUESDAY AS BREEZY CONDITIONS WILL BE POSSIBLE AS AFTERNOON RH VALUES FALL TO 25 TO 30 PERCENT. ADDING TO THE LOW CONFIDENCE WILL BE RAIN AMOUNT OVERNIGHT AND THE RESULTING FUEL MOISTURE RECOVERY. WITH RED FLAG CRITERIA NOT BEING REACHED TUESDAY AFTERNOON WILL NOT ISSUE A FIRE DANGER STATEMENT AT THIS TIME. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Mar 18, 7:41 PM EDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 741 PM EDT MON MAR 18 2013 GAZ040-SCZ015-016-018-020>022-025>031-035>038-041-192345- LINCOLN-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW- EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL- ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 741 PM EDT MON MAR 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ063>065-077-192345- MCDUFFIE-COLUMBIA-RICHMOND-BURKE- 741 PM EDT MON MAR 18 2013 ...SEVERE THUNDERSTORM WATCH 55 IN EFFECT UNTIL 2 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 18, 6:46 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 646 PM EDT MON MAR 18 2013 SCZ015-016-022-029-031-038-191615- LANCASTER-CHESTERFIELD-KERSHAW-LEE-SUMTER-CLARENDON- INCLUDING THE CITIES OF...LANCASTER...ELGIN...CHERAW...PAGELAND... CAMDEN...LUGOFF...BISHOPVILLE...SUMTER...MANNING...SUMMERTON 646 PM EDT MON MAR 18 2013 ...INCREASED FIRE DANGER TUESDAY... A COLD FRONT WILL MOVE THROUGH THE REGION EARLY TUESDAY MORNING. SHOWERS AND POSSIBLY A FEW THUNDERSTORMS MAY ACCOMPANY THIS FRONT AS WELL. HOWEVER...RAINFALL AMOUNTS ARE EXPECTED TO BE BELOW ONE QUARTER OF AN INCH AROUND ONE TENTH OF AN INCH. THIS WILL DO LITTLE TO ALLEVIATE THE DRY CONDITIONS WHICH HAVE PERSISTED OVER THE PAST SEVERAL DAYS. IN ADDITION...NORTHWEST WINDS 10 TO 15 MPH WILL DRY THE ATMOSPHERE OUT MORE AND WINDS MAY GUST UP TO 25 MPH IN THE AFTERNOON. AFTERNOON RELATIVE HUMIDITIES MAY DROP AS LOW AS 25 PERCENT. THIS WILL CREATE AN INCREASED DANGER IN BURNING CONDITIONS ACROSS THE AREA. DUE TO RECENT FIRE ACTIVITY IN THE AREA...ALLOCATIONS IN THE SOUTH CAROLINA FORESTRY COMMISSION RESOURCES HAVE BEEN STRAINED AND INDIVIDUALS MAY WANT TO CONSIDER BURNING AT A LATER DATE.
Special weather statement, Mar 18, 8:08 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
808 PM EDT MON MAR 18 2013
GAZ063>065-077-190100-
BURKE-COLUMBIA-MCDUFFIE-RICHMOND-
808 PM EDT MON MAR 18 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...BURKE AND COLUMBIA COUNTIES THROUGH 900 PM EDT...
AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 13 MILES WEST OF
THOMSON TO 29 MILES SOUTHWEST OF THOMSON...MOVING EAST AT 25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EVANS...FORT GORDON...GROVETOWN...HARLEM...HEPHZIBAH AND THOMSON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3359 8211 3293 8206 3292 8228 3308 8230
3322 8224 3324 8225 3331 8234 3331 8239
3334 8245 3334 8250 3335 8255 3341 8255
3346 8260 3359 8264
TIME...MOT...LOC 0006Z 266DEG 26KT 3351 8269 3308 8267
WLRSpecial weather statement, Mar 18, 8:26 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
826 PM EDT MON MAR 18 2013
GAZ040-SCZ018-025-026-190130-
EDGEFIELD-LINCOLN-MCCORMICK-SALUDA-
826 PM EDT MON MAR 18 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LINCOLN...
EDGEFIELD...MCCORMICK AND SALUDA COUNTIES THROUGH 930 PM EDT...
AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...15 MILES WEST OF SALUDA...MOVING EAST AT 30
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JOHNSTON...MCCORMICK AND SALUDA...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3397 8259 3401 8260 3408 8253 3408 8247
3406 8245 3407 8233 3398 8230 3402 8224
3398 8219 3399 8205 3396 8202 3414 8187
3417 8187 3418 8172 3380 8181 3378 8215
3381 8244 3395 8264 3398 8265
TIME...MOT...LOC 0026Z 265DEG 34KT 3408 8200
WLRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 8:08 PM EDT | Special Weather Statement | CAE | Columbia, McDuffie | 52 min |
| Mar 18, 9:06 PM EDT | Tornado Warning | CAE | Burke | 39 min |
| Mar 18, 9:25 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 65 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.